May 2, 2012 — Doctors are warning about the risk of angioedema, a life-threatening side effect of ACE inhibitors. Angioedema is a sudden, severe swelling in the face or throat that can block a patient’s airway and cause death. It is very difficult to treat.
The FDA has denied one physician’s petition to include a “Black Box” warning on all ACE Inhibitors. Now, the doctors are warning people to seek help immediately: “If you have swelling, stop the drug and call 911, because minutes can matter.”
In 2002, Boston University emergency medicine physician James Feldman petitioned the FDA to place a Black Box warning on the label of ACE inhibitors to warn about the risk of angioedema. In the petition, Dr. Feldman wrote:
“I have recently treated at Boston Medical Center 4 patients with life threatening angioedema associated with ACEI within the past 6 months alone, and am aware of several deaths (and the literature reports several deaths) due to this complication. Patients who develop life threatening upper airway obstruction from ACEI are among the most challenging patients encountered in the practice of emergency medicine. Such patients often present with massively distorted anatomy, protruding and enlarged tongues, and may have anatomic features (short, large neck) that may make it quite difficult to establish a surgical airway rapidly should intubation be impossible.”
The FDA denied Feldman’s request to include a Black Box. In their response letter, the FDA stated that “a boxed warning is unlikely to reduce the incidence,” and “the current labeling of ACE inhibitors educates physicians about the potential reaction and adequately protects the public health.”
Tens of millions of people use ACE Inhibitors to treat high blood pressure (hypertension), heart disease, heart failure, stroke, diabetes, and kidney disease. About 162 million prescriptions were filled in 2011. The most frequently prescribed ACE inhibitors include Vasotec and Zestril, and generic drugs including captopril, enalapril, lisinopril, and ramipril. These medications are designed to widen blood vessels, which lowers high blood pressure.
Unfortunately, in some people, the blood vessels can widen too much, until they leak fluid into nearby tissues. This can lead to angioedema, which is the rapid swelling of tissue under the skin. This swelling usually occurs around the eyes, mouth, or throat.
If swelling occurs in the throat or tongue, this can cause life-threatening airway blockage. There is no medication that can reverse this swelling. The only treatment is to insert a breathing tube, or make an incision in the throat. However, the swelling can occur so severely and rapidly that opening the airway is impossible.
One study found that, of 91 cases of ACE inhibitor angioedema, 35% needed intensive care, 4% required intubation, and 1 patient died. Another study found that between 2000 to 2009, hospitalizations for ACE inhibitor angioedema doubled, from 3.4 to 5.4 cases per 100,000. Black people accounted for 37% of the cases, and rates of angioedema doubled from 8.9 to 18 people per 100,000 taking the drugs. Approximately one-third of the incidents occur on the first day of exposure to the drug, while the remaining two-thirds occur over the first few months of ACE inhibitor use.
The label on ACE inhibitors already includes warnings about the possibility of angioedema, which studies have shown will affect fewer than 1% of people taking the medication. Still, because tens of millions of people take an ACE inhibitor, that potentially means there are tens of thousands of cases of ACE inhibitor angioedema every year.